Maine, 2011

Hail and Damaging Winds in Maine, July 6, 2011

July 6, 2011 · NWS GYX · 24 events in 6 counties and zones

Strong heating ahead of an approaching cold front generated moderate to strong instability. Instability increased as the front neared and a large line formed ahead of the front...

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Strong heating ahead of an approaching cold front generated moderate to strong instability. Instability increased as the front neared and a large line formed ahead of the front... with numerous smaller cells forming out in front of the main line. Most severe reports were almost exclusively associated with wind damage as numerous trees and power lines were downed throughout the forecast area. In addition, lightning struck the lodge at Mt. Abram Ski Resort and ignited a fire that heavily damaged the lodge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 6, 2:59 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 6, 2:59 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
359 PM EDT WED JUL 6 2011

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST AND WILL CROSS THE REGION
TONIGHT. HIGH PRESSURE WILL BUILD OVER THE AREA TOMORROW THROUGH
FRIDAY. A WEAK COLD FRONT WILL CROSS THE REGION ON SATURDAY. HIGH
PRESSURE WILL BUILD OVER THE NORTHEAST SATURDAY NIGHT AND WILL
MOVE OFFSHORE ON SUNDAY. HIGH PRESSURE WILL REMAIN ANCHORED OFF
THE EAST COAST MONDAY AS A COLD FRONT MOVES IN FROM THE WEST. THE
COLD FRONT WILL CROSS THE REGION LATE MONDAY NIGHT AND EARLY
TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
MINOR FORECAST UPDATE TO TREND POP TO CURRENT SPEED OF THE LINE OF
TSTMS WORKING THRU VT ATTM. MORE ISOLD TSTMS ARE POPPING AHEAD OF
THE LINE AND WILL IMPACT PORTIONS OF NRN GRAFTON AND OXFORD AND
ALL OF COOS COUNTIES FOR THE NEXT COUPLE OF HOURS.

MARGINALLY SVR HAIL WILL BE A THREAT WITH THE STRONGEST
UPDRAFTS...BUT DAMAGING WINDS REMAIN THE CONCERN. KCXX 88D SAMPLED
MULTIPLE SIGNATURES SHOWING AOA 60 KT WINDS DOWN TO 200 TO 300 FT.
THE RESULT HAS BEEN WIDESPREAD WIND DAMAGE IN PARTS OF THE WFO BTV
CWFA. DCAPE IS INCREASING THROUGHOUT NH AND EXTREME WRN ME...AND
LLVL LAPSE RATES REMAIN IN EXCESS OF 8 C/KMK. THIS WIND THREAT
SHOULD BE REALIZED IN THE CT RIVER VALLEY WITHIN THE NEXT
HOUR...MOVING EWD AFTER THAT.

THE ADDITIONAL THREATS OF HEAVY RAIN AND FREQUENT LIGHTNING WILL
ALSO BE APPARENT WITH THE LINE.

WITH THE LOSS OF HEATING AND STABILIZATION OF THE BOUNDARY
LYR..EXPECT THE LINE TO GRADUALLY WEAKEN AS IT APPROACHES THE
COAST THIS EVENING. HOWEVER...TSTMS WILL LKLY CONTINUE INTO THE
NIGHT WITH SMALL HAIL AND GUSTY WINDS...ALONG WITH HEAVY RAIN AND
DANGEROUS LIGHTNING POSSIBLE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
HIGH PRESSURE MOVES INTO THE CWFA FOR THU. THIS WILL KEEP THINGS
QUIET AND DRY. TEMPS A MAV/MET BLEND.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
HIGH PRESSURE WILL REMAIN IN PLACE OVER THE FORECAST AREA ON
FRIDAY. LOW PRESSURE IS EXPECTED TO DEVELOP OFF THE MID-ATLANTIC
COAST FRIDAY NIGHT AND THEN TRACK SOUTH OF THE REGION AND OUT TO
SEA. THE RESULT FOR NORTHERN NEW ENGLAND SHOULD ONLY BE SOME
CLOUDS AND A SLIGHT CHANCE OF PRECIPITATION. HIGH PRESSURE BEGINS
TO BUILD AGAIN ON SUNDAY AND WILL REMAIN IN PLACE OVER THE AREA
THROUGH MONDAY BEFORE ANOTHER FRONT APPROACHES ON TUESDAY.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM...VFR EXPECTED FOR THE MOST PART TODAY THROUGH THURSDAY
EXCEPT IN SCT THUNDERSTORMS THIS AFTERNOON AND EVENING. SFC WIND
GUSTS IN EXCESS OF 40KT POSSIBLE TODAY IN STORMS.

LONG TERM...PRIMARILY VFR THROUGHOUT THE PERIOD. IF SATURDAYS
SYSTEM TRACK A BIT FURTHER NORTH THEN WE MIGHT SEE SOME IFR
CIGS/VSBYS.

&&

.MARINE...
SHORT TERM...WINDS AND SEAS EXPECTED TO REMAIN BLO SCA CRITERIA.
THOUGH WINDS WILL GUST TO NEAR 20 KT THIS AFTN. SOME STRONG TSTMS
ARE POSSIBLE COMING OFF THE LAND THIS EVE...BEFORE WEAKENING TNGT.

LONG TERM...NO FLAGS EXPECTED.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...LEGRO
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jul 6, 12:53 PM EST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
153 PM EDT WED JUL 6 2011

MEZ007>009-012>014-NHZ001>009-071800-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-
153 PM EDT WED JUL 6 2011

...SEVERE THUNDERSTORM WATCH 605 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A COLD FRONT WILL PUSH TOWARDS THE AREA TODAY AND CROSS TONIGHT.
A VERY WARM AND INCREASINGLY HUMID AIR MASS AHEAD OF THE FRONT
WILL PROVIDE SUFFICIENT INSTABILITY TO TRIGGER SCATTERED
THUNDERSTORMS BY LATE THIS AFTERNOON THROUGH EARLY EVENING. THE
STORM PREDICTION CENTER HAS PLACED THE ENTIRE FORECAST AREA IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR TODAY.
HOWEVER...WESTERLY WINDS AT THE SURFACE MAY KEEP THE SEVERE
WEATHER COVERAGE SOMEWHAT MORE ISOLATED IN NATURE. DAMAGING WINDS
WILL BE THE MAIN THREAT. THE BEST CHANCE FOR THUNDERSTORMS TODAY
WILL LIKELY BE ACROSS NORTHERN NEW HAMPSHIRE AND WESTERN MAINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ018>028-NHZ010-013-014-071800-
INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
153 PM EDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL PUSH TOWARDS THE AREA TODAY AND CROSS TONIGHT.
A VERY WARM AND INCREASINGLY HUMID AIR MASS AHEAD OF THE FRONT
WILL PROVIDE SUFFICIENT INSTABILITY TO TRIGGER SCATTERED
THUNDERSTORMS BY LATE THIS AFTERNOON THROUGH EARLY EVENING. THE
STORM PREDICTION CENTER HAS PLACED THE ENTIRE FORECAST AREA IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR TODAY.
HOWEVER...WESTERLY WINDS AT THE SURFACE MAY KEEP THE SEVERE
WEATHER COVERAGE SOMEWHAT MORE ISOLATED IN NATURE. A FEW STRONG TO
SEVERE STORMS MAY MOVE OUT OF THE WATCH AREA ONTO THE COASTAL
PLAIN THIS EVENING. ANY STORM MAY BE CAPABLE FOR DAMAGING WINDS
AND HAIL AS THEY DO SO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-071800-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
153 PM EDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS WITH GUSTY WINDS AND FREQUENT CLOUD TO SURFACE
LIGHTNING WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 6, 3:35 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
435 PM EDT WED JUL 6 2011

MEZ007-012-062100-
NORTHERN OXFORD-SOUTHERN OXFORD-
435 PM EDT WED JUL 6 2011

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY THROUGH 500 PM
EDT...

AT 435 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES WEST OF NEWRY...OR ABOUT 7 MILES
NORTHWEST OF BETHEL...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND BETHEL...NEWRY...MILTON...HANOVER...
RUMFORD AND MEXICO THROUGH 500 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4465 7057 4443 7043 4438 7091 4456 7096

MC
Local storm report, Jul 6, 3:44 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
444 PM EDT WED JUL 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     1 E COLUMBIA            44.85N  71.53W
07/06/2011                   COOS               NH   AMATEUR RADIO

            TREES DOWN BLOCKING THE ROAD IN BOTH DIRECTIONS. TIME
            ESTIMATED FROM RADAR.

&&

EVENT NUMBER GYX1100268

LEGRO
Special weather statement, Jul 6, 3:44 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
444 PM EDT WED JUL 6 2011

MEZ008-009-062130-
CENTRAL SOMERSET-NORTHERN FRANKLIN-
444 PM EDT WED JUL 6 2011

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 530 PM EDT...

AT 444 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES SOUTHEAST OF TIM
POND...OR ABOUT 7 MILES SOUTHWEST OF EUSTIS...MOVING EAST AT 35 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
TIM POND...EUSTIS...STRATTON...CARRABASSETT VALLEY...FLAGSTAFF
LAKE...CARATUNK...THE FORKS AND LAKE MOXIE THROUGH 530 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4570 6980 4515 6966 4500 7074 4554 7056

MC
Local storm report, Jul 6, 3:45 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
445 PM EDT WED JUL 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     LITTLETON               44.31N  71.77W
07/06/2011                   GRAFTON            NH   TRAINED SPOTTER

            TREES DOWN BOCKING THE ROAD IN TOWN.

&&

EVENT NUMBER GYX1100269

LEGRO
Local storm report, Jul 6, 3:49 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
449 PM EDT WED JUL 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     STRATFORD               44.66N  71.56W
07/06/2011                   COOS               NH   AMATEUR RADIO

            TREES DOWN ON ROUTE 3 IN TOWN. TIME ESTIMATED FROM
            RADAR.

&&

EVENT NUMBER GYX1100270

LEGRO

The radar

The Portland,ME radar (KGYX), 77 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Oxford

When
July 6, 4:10 PM EST to 4:14 PM EST
Where
Oxford County, 0.98 mi W of (Rum)rumford
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.550, -70.550

A severe thunderstorm downed numerous trees throughout Rumford.

Thunderstorm Wind, Oxford

When
July 6, 4:20 PM EST to 4:24 PM EST
Where
Oxford County, 0.65 mi WSW of Hanover
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.498, -70.693

A severe thunderstorm downed numerous trees on Route 2 in Hanover.

Thunderstorm Wind, Oxford

When
July 6, 4:20 PM EST to 4:24 PM EST
Where
Oxford County, 1 mi W of (Rum)rumford
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.550, -70.550

A severe thunderstorm produced estimated gusts of 50 to 60 mph near Rumford.

Thunderstorm Wind, Franklin

When
July 6, 4:20 PM EST to 4:25 PM EST
Where
Franklin County, 0.69 mi N of Rangeley Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
COOP Observer
Coordinates
44.990, -70.670

A severe thunderstorm produced a measured gust of 58 mph at the Rangely Airport.

Thunderstorm Wind, Oxford

When
July 6, 4:30 PM EST to 4:33 PM EST
Where
Oxford County, 1.47 mi SSE of Bethel Dyke Fld Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.400, -70.790

A severe thunderstorm produced numerous reports of trees down in Bethel.

Thunderstorm Wind, Oxford

When
July 6, 4:30 PM EST to 4:34 PM EST
Where
Oxford County, Rumford Corner
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.500, -70.670

A severe thunderstorm downed numerous trees in Rumford Corner, one of which landed on a house.

Thunderstorm Wind, Oxford

When
July 6, 4:30 PM EST to 4:35 PM EST
Where
Oxford County, 0.49 mi W of Hanover
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.500, -70.690

A severe thunderstorm produced significant tree damage in and around Hanover with numerous 80 to 90 year old pine trees snapped or uprooted.

Thunderstorm Wind, Franklin

When
July 6, 4:40 PM EST to 4:44 PM EST
Where
Franklin County, Weld
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.700, -70.420

A severe thunderstorm downed trees on wires near Weld.

Thunderstorm Wind, Somerset

When
July 6, 4:45 PM EST to 4:48 PM EST
Where
Somerset County, New Portland
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.880, -70.100

A severe thunderstorm downed trees at Long Falls Dam and on School Street in New Portland.

Thunderstorm Wind, Franklin

When
July 6, 5:00 PM EST to 5:05 PM EST
Where
Franklin County, Jay
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.500, -70.220

A severe thunderstorm downed numerous trees in and around Jay.

Thunderstorm Wind, Oxford

When
July 6, 5:00 PM EST to 5:04 PM EST
Where
Oxford County, 0.49 mi W of Dixfield
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.530, -70.460

A severe thunderstorm downed trees on wires in Dixfield.

Thunderstorm Wind, Oxford

When
July 6, 5:00 PM EST to 6:04 PM EST
Where
Oxford County, 0.98 mi W of (Rum)rumford
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.550, -70.550

A severe thunderstorm downed trees on Top Hat Road in Rumford.

Lightning, Oxford

When
July 6, 5:00 PM EST
Where
Oxford County, 1.42 mi SSW of Locke Mills
Property damage
$1.0 million
Reported by
Broadcast Media
Coordinates
44.380, -70.707

A lightning strike ignited a fire that heavily damaged the main lodge at the Mt. Abram Ski Resort. Damage was estimated at 1 million dollars.

Thunderstorm Wind, Oxford

When
July 6, 5:05 PM EST to 5:08 PM EST
Where
Oxford County, 0.85 mi NW of Peru
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.510, -70.410

A severe thunderstorm downed trees on wires in Peru.

Thunderstorm Wind, Oxford

When
July 6, 5:24 PM EST to 5:28 PM EST
Where
Oxford County, 0.69 mi N of Buckfield
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.290, -70.370

A severe thunderstorm downed trees on Paris Hill Road in Buckfield.

Thunderstorm Wind, Kennebec

When
July 6, 5:40 PM EST to 5:45 PM EST
Where
Kennebec County, 1 mi N of Vassalboro
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.465, -69.670

A severe thunderstorm downed trees in Vassalboro.

Thunderstorm Wind, Oxford

When
July 6, 5:42 PM EST to 5:47 PM EST
Where
Oxford County, 2 mi WSW of Hartford
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.369, -70.387

A severe thunderstorm downed trees on Route 219 and Rural Route 140 in Sumner.

Thunderstorm Wind, Cumberland

When
July 6, 5:45 PM EST to 5:49 PM EST
Where
Cumberland County, 1.47 mi NNW of East Raymond
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.950, -70.440

A severe thunderstorm snapped 2 large trees on private property in East Raymond.

Thunderstorm Wind, Kennebec

When
July 6, 5:50 PM EST to 5:53 PM EST
Where
Kennebec County, 0.49 mi W of Winthrop
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.300, -69.980

A severe thunderstorm downed trees on wires in Winthrop.

Thunderstorm Wind, Kennebec

When
July 6, 5:50 PM EST to 5:54 PM EST
Where
Kennebec County, 0.85 mi NE of Winthrop
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.310, -69.960

A severe thunderstorm downed an 8 inch tree in a yard in Winthrop.

Thunderstorm Wind, Androscoggin

When
July 6, 5:53 PM EST to 5:57 PM EST
Where
Androscoggin County, Auburn
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.100, -70.230

A severe thunderstorm downed trees on Garfield Road in Auburn.

Thunderstorm Wind, Androscoggin

When
July 6, 5:55 PM EST to 5:59 PM EST
Where
Androscoggin County, 1 mi N of Lewiston
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.114, -70.200

A severe thunderstorm produced multiple reports of trees down in Lewiston.

Thunderstorm Wind, Somerset

When
July 6, 6:06 PM EST to 6:10 PM EST
Where
Somerset County, 1.2 mi NW of Detroit
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.790, -69.300

A severe thunderstorm downed trees in Detroit.

Hail, Cumberland

When
July 6, 6:10 PM EST to 6:13 PM EST
Where
Cumberland County, 0.69 mi N of Windham Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.810, -70.420

A severe thunderstorm produced 1 inch hail and strong gusty winds near North Windham.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331334, 331335, 331347, 331361, 331336, 331337, 331339, 331341, 331342, 331343, 331345, 331346, 338188, 331353, 331355, 331356, 331357, 331363, 331349, 331358, 331360, 331351, 331352, 331333.